Severe skin reactions during radiation therapy could be prevented by applying a thin transparent silicone dressing to the skin from the first day of treatment, clinical research from New Zealand shows.
Although many skincare products have been tested in clinical trials over the years, until now none have been able to completely prevent severe skin reactions, says senior lecturer Dr Patries Herst of University of Otago Wellington's Department of Radiation Therapy.
Dr Herst and her team of radiation therapists, oncology nurses and medical physicists have completed five randomised controlled clinical trials in public hospitals in Dunedin, Wellington, Palmerston North and Auckland Radiation Oncology over the past five years, all focusing on side effects caused by radiation therapy.
Their most recent trial was a close collaboration with Dunedin Hospital, and demonstrated it is possible to prevent skin reactions from developing in breast cancer patients undergoing radiation therapy.
Skin reactions are common in these patients, ranging from mild redness to ulceration with symptoms of pain, burning and itchiness, Dr Herst says.
"This can impact negatively on day-to-day life for patients who already have to cope with being diagnosed with and treated for cancer."
She is delighted with the results, and identification of a product that really works.
"This is fantastic news for cancer patients and it has put New Zealand firmly on the world map as a leader in clinical research into radiation-induced acute side effects."
The dressings work by adhering closely to the small folds in the skin without the use of adhesives, so do not stick to open wounds. By protecting the radiation-damaged skin from friction against items of clothing or other parts of the body, they allow the stem cells of the skin to heal from the radiation damage in an undisturbed environment. The dressings are also free of chemicals that could react with the skin.
Dr Herst is currently setting up a trial that will test the dressings in head and neck cancer patients.